Kentucky, 2022

Flash Flood and Damaging Winds in Kentucky, July 27 to 28, 2022

July 27 to 28, 2022 · NWS LMK · 7 events in 7 counties and zones

During the mid-to-late afternoon hours on July 27th, scattered showers and thunderstorms developed immediately ahead of a quasi-stationary surface frontal boundary located near the Ohio River. Across central Kentucky, temperatures in the upper 80s and lower 90s and dewpoints in the mid 70s provided copious amounts of instability, with convection having mixed-layer CAPE in excess of 3000 J/kg to…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the mid-to-late afternoon hours on July 27th, scattered showers and thunderstorms developed immediately ahead of a quasi-stationary surface frontal boundary located near the Ohio River. Across central Kentucky, temperatures in the upper 80s and lower 90s and dewpoints in the mid 70s provided copious amounts of instability, with convection having mixed-layer CAPE in excess of 3000 J/kg to work with. During the mid-afternoon period, showers and thunderstorms developed along the Western Kentucky and Bluegrass Parkways and moved steadily to the south and east. The strongest storms produced isolated wind damage, mainly across south central Kentucky. While most of the severe threat subsided during the overnight hours, persistent convection across south central Kentucky created isolated flash flooding issues.

During the evening hours of July 28th, a secondary weak frontal boundary helped to spark convection across portions of Kentucky, causing isolated wind damage in Meade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 27, 5:24 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 27, 5:24 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
724 PM EDT Wed Jul 27 2022

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 615 PM EDT Wed Jul 27 2022

Effective boundary has made itself known as convection has initiated
roughly along the Western Kentucky and Bluegrass Parkways. Modest
sfc convergence and moisture pooling have pushed dewpoints into the
mid/upper 70s, giving us an axis of up to 4000 J/kg sfc-based CAPE.
With weak shear and  DCAPE over 1100, it's a favorable pulse
environment, but weak mid-level lapse rates will limit how tall
storms can get. Still could see some marginal wind producers and
maybe even a few small hailers.

Most of the areas under this boundary did not receive the heavy
rainfall the preceding two days, but there is an arc from LaRue and
Nelson Counties up through Anderson that we'll have to keep a closer
eye on, as 1-hr FFG is under 1.5 inches.

&&

.Short Term...(This evening through Thursday)
Issued at 335 PM EDT Wed Jul 27 2022

Our region has remained dry this afternoon as clearing cloud cover
has allowed temps to warm into the upper 80s and even low 90s,
resulting in moderate destabilization and steepening of low level
lapse rates. Expect to see a line of scattered convection develop in
the coming hours ahead of the frontal boundary, mainly stretching
from BWG to LEX and tracking to the east. With high PWATs in place,
should see some respectable rain rates, though storms should be
progressive enough and do not expect as much training this evening,
so overall flash flooding threat is more localized across areas with
higher flash flood guidance values anyway. 3 hour FFG range from 2-4
inches across this area, with the Lake Cumberland area having the
lowest FFG after recent heavy rainfall from the previous days.

Overnight, we will see more rounds of showers and storms enter our
forecast area as we remain primarily under a zonal flow that is
squeezed between an upper ridge over the Deep South and an
anomalously strong upper ridge to our north. Deep moisture
convergence and nocturnal low level jetting will allow additional
heavy rain showers across KY and southern IN, though soundings
support an elevated component to any convective clusters tonight. We
could see another lull in precip tomorrow morning after sunrise as
the LLJ weakens, but we won't be done with rain chances just yet.

Tomorrow looks similar to today, with the possibility of a mainly
dry morning followed by afternoon destabilization that results in
scattered convection. This makes it difficult to pinpoint where the
heaviest axis of QPF will be. Additionally, the overall scattered
nature of heavy rain rates has so far result in only very localized
nuisance flooding, and no longer warranted the watch. Should
confidence grow on where the axis of highest rainfall amounts will
be, a new Flood Watch may be issued for Thursday.

.Long Term...(Thursday night through Wednesday)
Issued at 329 PM EDT Wed Jul 27 2022

...Heavy Rainfall Pattern To Linger Into Next Week...

=====================================
Synoptic Overview
=====================================

A rather stagnant upper level pattern will hold sway across the
CONUS over much of the next week.  Upper level ridging out over the
western CONUS is expected to persist though the rest of the week
resulting in dangerous heat.  Downstream troughing over the MS
Valley and points east will remain in place.  A confluent flow of
moisture from the Gulf and monsoonal moisture from the desert
southwest will combined with a stalled out frontal boundary to
promote episodic bouts of convection with heavy rainfall.  Excessive
rainfall will be possible in portions of the Ohio Valley into next
week.  Toward the end of the extended period, there are signs that
mid-level ridging from the western US may build eastward into the
central Plains and eventually into the Ohio Valley by Wed/Thu of
next week.

=====================================
Meteorological Discussion and
Societal Impacts
=====================================

A somewhat complex upper level pattern is expected to continue in
the medium range as an upper level ridge will hold sway across the
western US with downstream troughing across the eastern US.  At the
same time, a low amplitude upper level ridge will be found across
the far southern US.  Confluent moisture flow from the western Gulf
along with monsoonal moisture out of the desert southwest will
result in a plume of deep/anomalously high precipitable weather
values remaining over the Ohio Valley for the remainder of the week.
Given that the flow aloft is virtually parallel to the confluent
flow aloft, the quasi-stationary front that has remained in our
region for the past several days will continue to be a player in our
weather through the period.

For Thursday night and Friday, aforementioned boundary will likely
be located somewhere across southern KY.  Combination of of lift due
to the nocturnal low-level jet along with a small perturbation
coming through in the mid-levels will likely result in another round
of shower and thunderstorm activity across the region Thursday night
and into the day on Friday. Overall thermal profiles are not
supportive of severe convection during this time frame. Much of
Friday could end up being a bit drier, especially across IN and into
portions of northern KY as much of the model guidance shifts the
frontal boundary a little more to the south.  Additionally, NVA on
the backside of departing upper level perturbation may supress
upward motion across much of the region.  The exception would be the
southern third of KY where additional shower/storm develop may
redevelop during the afternoon. For now, plan on keeping high PoPs
in the forecast for Thursday night and early Friday and then
decreasing things a bit on Friday. Timing of these perturbations and
their overall coverage of convection is still a bit uncertain and
additional refinements will be needed in subsequent forecasts.  Lows
Thursday night will be in the upper 60s to the lower 70s with highs
on Friday warming into the upper 70s to the lower 80s.  If more
sufficient clearing takes place on Friday, temps may be a bit
underdone here.

For Friday night and Saturday, we may continue to see a bit of break
in the precipitation across southern IN and in the northern half of
KY.  Will keep highest PoPs down across southern KY in this period.
Lows Friday night will be a bit cooler with low-mid 60s over
southern IN and northern KY.  Upper 60s will be found across
southern KY.  Highs on Saturday look cooler as well with highs in
the upper 70s across southern IN and northern KY with readings near
80 down along the KY/TN border.

In the Saturday night through Wednesday timeframe, the current model
guidance exhibits fairly good continuity with the previous forecast.
The guidance suggests that the quasi-stationary boundary to the
south will lift back northward late Saturday and into Sunday
bringing episodic convection back into the region.  With the upper
level flow remaining virtually parallel to the low-level flow,
training convection looks likely again across the region.  This
overall pattern would favor another threat of renewed localized
flooding across the region at least through Monday night and early
Tuesday.  By Tue/Wed of next week, there are signs in the data that
mid-level ridging out across the Plains may build far enough
eastward to push the upper level trough east of the region. This
pattern change would result in drier and warmer conditions for the
region.  Given the recent rains and expected rains over the next 4-6
days, soil moisture content will likely keep temperatures from
warming up too quick.  Highs Sunday/Monday will average in the low-
mid 80s with overnight lows in the mid-upper 60s.  Highs
Tuesday/Wednesday may push into the mid-upper 80s with overnight
lows in the upper 60s to the lower 70s.

=====================================
Forecast Confidence
=====================================

Overall forecast confidence for the long term period is medium to
high with regards to precipitation forecasts.  Temperature forecasts
for the period are considered to be high through the weekend and
medium leading into next week.

&&

.Aviation...(00Z TAF Issuance)
Issued at 715 PM EDT Wed Jul 27 2022

Storms have popped over central Kentucky and could impact BWG and
LEX this evening. Better shot at precip is in LEX, but the better
chance of restrictions to cig/vis will be in BWG. Have handled it
with a TEMPO for IFR vis at BWG, whereas LEX is covered with just
VCTS mention for now. Will keep anything this evening south of SDF
and HNB, but the next batch of rain could bring MVFR visibilities
there before daybreak. MVFR ceilings will follow, but only took LEX
down below 2000 feet. Look for improvement in the afternoon, with
BWG having another chance for thunderstorms late in the day as
greater instability will reside there. Confidence in any convective
forecast is moderate at best.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...RAS
Short Term...CJP
Long Term...MJ
Aviation...RAS
Hazardous weather outlook, Jul 27, 1:50 PM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
350 PM EDT Wed Jul 27 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-282000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
350 PM EDT Wed Jul 27 2022 /250 PM CDT Wed Jul 27 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Showers and thunderstorms are expected. Localized flooding issues
are likely in areas that see training storms or repeated rounds of
heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Several rounds of showers and thunderstorms are expected during the
upcoming week. Heavy rainfall is expected in some showers and
thunderstorms, and flash flooding is possible where heavy rain
persists for an extended period of time. Thunderstorms may also bring
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of heavy rainfall,
flooding, or wind damage to the National Weather Service in
Louisville.

GENERAL STORM MOTION OF THE DAY:

Storms will move from the west to the east between 25 to 30 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CJP/MJ

In the hours before

Special weather statement, Jul 27, 3:59 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
459 PM CDT Wed Jul 27 2022

KYZ026-027-061-272230-
Grayson KY-Butler KY-Ohio KY-
459 PM CDT Wed Jul 27 2022

...A strong thunderstorm will impact portions of northeastern Butler,
southwestern Grayson and southeastern Ohio Counties through 530 PM
CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm
north of Morgantown, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Grayson, northeastern Butler and southeastern Ohio Counties,
including the following locations... Monford, Steff, Aberdeen, Windy
Hill, Eden, Caneyville, Flint Springs, Brooklyn, Do Stop and Neafus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3728 8681 3743 8677 3745 8645 3721 8649
TIME...MOT...LOC 2158Z 275DEG 17KT 3731 8670

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAS
Special weather statement, Jul 27, 4:37 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
537 PM CDT Wed Jul 27 2022

KYZ061-272315-
Butler KY-
537 PM CDT Wed Jul 27 2022

...A strong thunderstorm will impact portions of northeastern Butler
County through 615 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm just
northwest of Morgantown, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Butler
County, including the following locations... Monford, Mining City,
Aberdeen, Flener, Eden, Brooklyn, Lee, Gilstrap, Logansport and
Huldeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3733 8678 3731 8676 3733 8672 3733 8648
      3717 8647 3719 8650 3718 8654 3718 8656
      3719 8657 3718 8658 3718 8663 3722 8680
TIME...MOT...LOC 2237Z 270DEG 17KT 3726 8669

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAS

The radar

The Ft Campbell radar (KHPX), 96 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Edmonson

When
July 27, 5:40 PM CST
Where
Edmonson County, 0.88 mi NW of Nick
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.140, -86.330

A tree fell in Windfield.

Thunderstorm Wind, Logan

When
July 27, 5:43 PM CST
Where
Logan County, 1.59 mi ESE of Homer
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
36.965, -86.802

A tree fell on Home Chapel Road.

Thunderstorm Wind, Butler

When
July 27, 5:43 PM CST
Where
Butler County, 0.55 mi E of Davis Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.050, -86.740

Several trees fell at Davis Crossroads in southern Butler County. An older barn was also lost.

Thunderstorm Wind, Jessamine

When
July 27, 6:49 PM EST
Where
Jessamine County, 0.43 mi N of Nicholasville
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
37.876, -84.570

A tree fell and blocked East Brown Street.

Lightning, Barren

When
July 27, 6:40 PM CST
Where
Barren County, 2.09 mi NNW of Glasgow
Property damage
$10,000
Reported by
Public
Coordinates
37.006, -85.919

Lightning knocked down a power pole on West Cherry Street, knocking out power. The cost of damage is unknown.

Flash Flood, Lincoln

When
July 28, 2:15 AM EST to 4:15 AM EST
Where
Lincoln County, 3.24 mi E of Preachersville to 1.5 mi E of Crab Orchard
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.524, -84.471

A few county roads were flooded.

Thunderstorm Wind, Meade

When
July 28, 6:45 PM EST
Where
Meade County, 2.51 mi ESE of Andyville
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.022, -86.325

There were two trees down along Liberty Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046307, 1046308, 1046309, 1046306, 1046305, 1046304, 1046310.